Mathematical Programming

, Volume 156, Issue 1–2, pp 21–57 | Cite as

A dynamic inequality generation scheme for polynomial programming

Full Length Paper Series A


Hierarchies of semidefinite programs have been used to approximate or even solve polynomial programs. This approach rapidly becomes computationally expensive and is often tractable only for problems of small size. In this paper, we propose a dynamic inequality generation scheme to generate valid polynomial inequalities for general polynomial programs. When used iteratively, this scheme improves the bounds without incurring an exponential growth in the size of the relaxation. As a result, the proposed scheme is in principle scalable to large general polynomial programming problems. When all the variables of the problem are non-negative or when all the variables are binary, the general algorithm is specialized to a more efficient algorithm. In the case of binary polynomial programs, we show special cases for which the proposed scheme converges to the global optimal solution. We also present several examples illustrating the computational behavior of the scheme and provide comparisons with Lasserre’s approach and, for the binary linear case, with the lift-and-project method of Balas, Ceria, and Cornuéjols.


Polynomial programming Binary polynomial programming  Semidefinite programming Inequality generation 

Mathematics Subject Classification

90C22 90C26 90C27 90C30 



The authors sincerely thank the associate editor and two anonymous referees for their many helpful comments and suggestions.


  1. 1.
    Anjos, M., Lasserre, J. (eds.): Handbook on Semidefinite, Conic and Polynomial Optimization. International Series in Operations Research and Management Science. Springer, Berlin (2012)Google Scholar
  2. 2.
    Bai, Y., de Klerk, E., Pasechnik, D., Sotirov, R.: Exploiting group symmetry in truss topology optimization. Optim. Eng. 10(3), 331–349 (2009)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Balas, E., Ceria, S., Cornuéjols, G.: A lift-and-project cutting plane algorithm for mixed 0–1 programs. Math. Program. 58, 295–324 (1993)CrossRefMATHGoogle Scholar
  4. 4.
    Bayer, C., Teichmann, J.: The proof of Tchakaloff’s theorem. Proc. Am. Math. Soc. 134, 3035–3040 (2006)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    de Klerk, E.: Exploiting special structure in semidefinite programming: a survey of theory and applications. Eur. J. Oper. Res. 201(1), 1–10 (2010)CrossRefMATHGoogle Scholar
  6. 6.
    de Klerk, E., Pasechnik, D.: Approximation of the stability number of a graph via copositive programming. SIAM J. Optim. 12(4), 875–892 (2002)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    de Klerk, E., Pasechnik, D., Schrijver, A.: Reduction of symmetric semidefinite programs using the regular \(^*\)-representation. Math. Program. 109(2–3), 613–624 (2007)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    de Klerk, E., Sotirov, R.: Exploiting group symmetry in semidefinite programming relaxations of the quadratic assignment problem. Math. Program. 122(2), 225–246 (2010)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Deza, M., Laurent, M.: Applications of cut polyhedra-I. J. Comput. Appl. Math. 55(2), 191–216 (1994)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Deza, M., Laurent, M.: Applications of cut polyhedra-II. J. Comput. Appl. Math. 55(2), 217–247 (1994)CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Gatermann, K., Parrilo, P.: Symmetry groups, semidefinite programs, and sums of squares. J. Pure Appl. Algebra 192(1–3), 95–128 (2004)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Ghaddar, B.: New conic optimization techniques for solving binary polynomial programming problems. PhD thesis, University of Waterloo, 2011.
  13. 13.
    Ghaddar, B., Vera, J.C., Anjos, M.F.: Second-order cone relaxations for binary quadratic polynomial programs. SIAM J. Optim. 21(1), 391–414 (2011)CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Kim, S., Kojima, M., Toint, P.: Recognizing underlying sparsity in optimization. Math. Program. 9(2), 273–303 (2009)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Lasserre, J.: An explicit equivalent positive semidefinite program for nonlinear 0–1 programs. SIAM J. Optim. 12(3), 756–769 (2001)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Lasserre, J.: Global optimization problems with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Lasserre, J.: Semidefinite programming versus LP relaxations for polynomial programming. Math. Oper. Res. 27(2), 347–360 (2002)CrossRefMathSciNetMATHGoogle Scholar
  18. 18.
    Laurent, M.: A comparison of the sherali-adams, lovász-schrijver and lasserre relaxations for 0–1 programming. Math. Oper. Res. 28, 470–496 (2001)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Laurent, M.: Semidefinite representations for finite varieties. Math. Program. 109(Ser. A), 1–26 (2007)Google Scholar
  20. 20.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry, volume 149 of The IMA Volumes in Mathematics and its Applications, vol. 149, pp. 157–270. Springer, Berlin (2009)Google Scholar
  21. 21.
    Lovász, L., Schrijver, A.: Cones of matrices and set-functions and 0–1 optimization. SIAM J. Optim. 1, 166–190 (1991)CrossRefMathSciNetMATHGoogle Scholar
  22. 22.
    Nesterov, Y.: Structure of non-negative polynomials and optimization problems. Technical report, Technical Report 9749, CORE, (1997)Google Scholar
  23. 23.
    Nie, J., Demmel, J.: Sparse SOS relaxations for minimizing functions that are summation of small polynomials. SIAM J. Optim. 19(4), 1534–1558 (2008)CrossRefMathSciNetMATHGoogle Scholar
  24. 24.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Math. Program. Ser. A B 106(3), 587–606 (2006)CrossRefMathSciNetMATHGoogle Scholar
  25. 25.
    Parrilo, P.: Structured semidefinite programs and semialgebraic geometry methods in robustness and optimization. PhD thesis, Department of Control and Dynamical Systems, California Institute of Technology, Pasadena, California, (2000)Google Scholar
  26. 26.
    Parrilo, P.: An explicit construction of distinguished representations of polynomials nonnegative over finite sets. Technical report, IFA Technical Report AUT02-02, Zurich-Switzerland, (2002)Google Scholar
  27. 27.
    Parrilo, P.: Semidefinite programming relaxations for semialgebraic problems. Math. Program. 96(2), 293–320 (2003)CrossRefMathSciNetMATHGoogle Scholar
  28. 28.
    Parrilo, P., Sturmfels, B.: Minimizing polynomial functions, algorithmic and quantitative real algebraic geometry. DIMACS Ser. Discrete Math. Theor. Comput. Sci. 60, 83–89 (2003)MathSciNetGoogle Scholar
  29. 29.
    Peña, J., Vera, J.C., Zuluaga, L.: Computing the stability number of a graph via linear and semidefinite programming. SIAM J. Optim. 18(1), 87–105 (2007)CrossRefMathSciNetMATHGoogle Scholar
  30. 30.
    Peña, J. F., Vera, J. C., Zuluaga, L. F.: Exploiting equalities in polynomial programming. Oper. Res. Lett. 36(2), 223–228 (2008)Google Scholar
  31. 31.
    Pisinger, D.: The quadratic knapsack problem-a survey. Discrete App. Math. 155(5), 623–648 (2007)CrossRefMathSciNetMATHGoogle Scholar
  32. 32.
    Pólik, I., Terlaky, T.: A survey of the \(\cal {S}\)-lemma. SIAM Rev. 49, 371–418 (2007)CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42, 969–984 (1993)CrossRefMathSciNetMATHGoogle Scholar
  34. 34.
    Sherali, H.D., Adams, W.P.: A hierarchy of relaxations between the continuous and convex hull representations for zero-one programming problems. SIAM J. Discrete Math. 3(3), 411–430 (1990)CrossRefMathSciNetMATHGoogle Scholar
  35. 35.
    Sherali, H.D., Tuncbilek, C.H.: Comparison of two reformulation-linearization technique based linear programming relaxations for polynomial programming problems. J. Glob. Optim. 10(4), 381–390 (1997)CrossRefMathSciNetMATHGoogle Scholar
  36. 36.
    Shor, N.: A class of global minimum bounds of polynomial functions. Cybernetics 23(6), 731–734 (1987)CrossRefMATHGoogle Scholar
  37. 37.
    Tchakaloff, V.: Formules de cubature mécanique à coefficients non négatifs. Bull. Sci. Math. 81, 123–134 (1957)MathSciNetMATHGoogle Scholar
  38. 38.
    Wolkowicz, H., Saigal, R., Vandenberghe, L.: Handbook of Semidefinite programming-Theory, Algorithms, and Applications. Kluwer, Dordrecht (2000)Google Scholar
  39. 39.
    Zuluaga, L., Vera, J. C., Peña, J.: LMI approximations for cones of positive semidefinite forms. SIAM J. Optim. 16(4), 1076–1091 (2006)Google Scholar
  40. 40.
    Zuluaga, L. F.: A conic programming approach to polynomial optimization problems: theory and applications. PhD thesis, The Tepper School of Business, Carnegie Mellon University, Pittsburgh, (2004)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2015

Authors and Affiliations

  • Bissan Ghaddar
    • 1
  • Juan C. Vera
    • 2
  • Miguel F. Anjos
    • 3
  1. 1.IBM Research, Dublin Technology CampusMulhuddartIreland
  2. 2.Tilburg School of Economics and ManagementTilburg UniversityTilburgThe Netherlands
  3. 3.Canada Research Chair in Discrete Nonlinear Optimization in EngineeringGERAD and École Polytechnique de MontréalMontréalCanada

Personalised recommendations